Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 342, NWS Memphis, TN

December 9, 20235 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Dec 9, 2023, 12:37 PM CST for 5 counties in Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2023, 12:37 PM CST (18:37 UTC)
Expired
Dec 9, 2023, 1:15 PM CST
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crockett County, TN, Dyer County, TN, Gibson County, TN, Haywood County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 11:26 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 9, 11:26 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1126 AM CST Sat Dec 9 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER...

Issued at 1109 AM CST Sat Dec 9 2023

A 100-kt 500 mb jet streak is located over the OH Valley with the
Mid-South in the right entrance region. This is likely
contributing to the enhanced lift along the surface front and
strong thunderstorms north of I-40. This is also enhancing deep-
layer shear that will help organized storms through this evening.
Seasonably warm temperatures are already in place across the
region with readings in the 60s while further warm advection and
diabatic heating should warm temperatures another few degrees.
MLCAPE (instability) is on the order of 1000-1500 J/kg in the
warm sector which is plenty of fuel for thunderstorms in this
regime. Convection is ongoing along the surface cold front remains
subsevere currently, though wind gusts to 40 mph are certainly
possible (36 mph observed at the Blytheville ASOS). These storms
are also exhibiting significant vertical side-lobe contamination
due to the strong ambient flow and highly-tilted storms.

Storm mode is currently disorganized across the scope with one
discrete cell moving through Gibson County. We'll likely see
additional cells fit this bill over the next several hours with
storms generally lining up in the vicinity of the cold front.
Damaging wind will be a primary concern though cold temperatures
aloft will contribute to a large hail threat as well (especially
within the discrete storms). In addition, strong vertical wind
shear in the low-levels has increased effective SRH up to 200
m2/s2. This suggests a tornadic threat with some of these storms,
either via mesocyclone or QLCS mesovortex. Fortunately, the
Significant Tornado Parameter tops out around 1 throughout the
afternoon, suggesting a limited threat for strong (EF2+)
tornadoes. The one plus regarding the wind field is that low-level
winds have already veer to the SSW in most areas, so SRH isn't
expected to increase too much this afternoon. Finally, locally
heavy rainfall will be possible in areas where storms train. This
could result in minor flooding issues, especially in urban areas
(fallen leaves potentially clogging drains). We're likely to have
a watch issued in the near future.

MJ

&&

.SYNOPSIS...
Issued at 348 AM CST Sat Dec 9 2023

Severe thunderstorm chances will begin this afternoon with
primary threats including damaging winds and hail. Heavy rainfall
is also a concern and could result in localized flooding. By
this evening, precipitation chances will come to a close as
cooler, drier weather sets in across the area through at least
middle next week.

&&

.DISCUSSION...
(Today through Friday)
Issued at 348 AM CST Sat Dec 9 2023

The severe weather potential today remains the main weather story of
our forecast. Most of our area remains under a Slight Risk with a
few counties in NE Arkansas and the Missouri Bootheel under a
Marginal Risk for severe weather.

A deep longwave trough with an attached closed low pressure system
currently over Minnesota and a persistent cold front continue to
push east towards the Mid-South. Gulf moisture and strong southerly
winds continue to increase our dew points and theta-e values
creating a more favorable environment to support today's severe
weather. Current radar indicates a few lines of showers and
thunderstorms mainly over NE Arkansas and W Tennessee. Several sites
are reporting sustained winds around 10-15 kts, gusting up to 25 kts
out ahead of our aforementioned cold front. WWA supported shower
and thunderstorm chances will continue across our CWA through the
morning hours.

Severe thunderstorm chances increase for areas mainly south of I-40
as we head into the afternoon hours. Current CAMs indicate SB CAPE
values around 1500-1800 J/Kg, mid-level lapse rates 7 C/km, and bulk
shear values up to 60 kts. If dew points remain on an increasing
trend, supporting these severe parameters, damaging winds and hail
will be likely this afternoon as linear thunderstorms move across
the Mid-South. An interesting thing to note/look at is as our
CAPE values increase, our hodographs straighten out, creating a
not so great environment for tornado potential, though a few
tornadoes can not be ruled out at this time. Heavy rainfall
concerns also exist today as PWATS are up to 1.25 inches across
the Mid-South. Small streams and drainage ditches may quickly
become aggravated from heavy rains, resulting in flooding of
localized areas. Showers and thunderstorm chances will continue
through around noon tomorrow, though the severe threat should drop
out around 8 tonight.

As we move past our main weather story today, zonal flow aloft and a
surface high pressure quickly move in bringing dry, cooler weather
across our area. Temperatures will decrease and winds will fall back
to normal behind the aforementioned cold front creating a
pleasant weather week. Tomorrow will be pretty chilly with many
areas struggling to move out of the 40s. Temperatures over the
rest of the week will moderate into the low 50s to low 60s.

AEH

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Sat Dec 9 2023

Cold front about to cross the Mississippi River in west Tennessee
with a secondary boundary over portions of central and western
Arkansas. Ahead of cold front, line of thunderstorms will move
across west Tennessee and north Mississippi this afternoon. IFR
ceilings will cover areas of the Mid-South ahead of the front.
Behind the front, showers and isolated thunderstorms are possible
with ceilings improving to VFR levels. Precipitation will end as
drier air moves into region. Winds will shift from the south to
the northwest as cold front moves through. Wind speeds will be
between 10 and 15 knots with higher gusts for much of the forecast
period.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AEH
AVIATION...ARS

In the hours before

Special weather statement, Dec 9, 11:12 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
1112 AM CST Sat Dec 9 2023

TNZ002-003-019-020-091745-
Weakley TN-Obion TN-Dyer TN-Gibson TN-
1112 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WEAKLEY...EASTERN
DYER...NORTHERN GIBSON AND SOUTHEASTERN OBION COUNTIES THROUGH 1145
AM CST...

At 1112 AM CST, Doppler radar was tracking a strong thunderstorm over
Newbern, or near Dyersburg, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dyersburg, Martin, Union City, Newbern, Dyer, Greenfield, Troy,
Kenton, Rutherford, Obion, Bradford, Sharon, Cloverdale, Bradleytown,
Miston, Trimble, Rives, Yorkville, Cat Corner, and Fowlkes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3612 8863 3599 8918 3600 8919 3599 8919
      3594 8939 3615 8955 3649 8895
TIME...MOT...LOC 1712Z 243DEG 59KT 3610 8932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Local storm report, Dec 9, 12:19 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1219 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     Hail             2 E Newbern             36.12N 89.22W
12/09/2023  E0.88 inch       Dyer               TN   Public

&&

MJ
Local storm report, Dec 9, 12:24 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1224 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     Tstm Wnd Dmg     1 SW Dresden            36.26N 88.70W
12/09/2023                   Weakley            TN   Trained Spotter

            Trees and powerlines down south of Dresden.

&&

MJ
Local storm report, Dec 9, 12:26 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1226 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Tstm Wnd Dmg     3 ENE Dresden           36.29N 88.65W
12/09/2023                   Weakley            TN   Trained Spotter

            Large trees along Chicken Road.

&&

MJ
Local storm report, Dec 9, 12:29 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1229 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     Tstm Wnd Dmg     2 ESE Dresden           36.26N 88.66W
12/09/2023                   Weakley            TN   Trained Spotter

            Structural damage to the National Guard
            Armory.

&&

MJ
Special weather statement, Dec 9, 12:31 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
1231 PM CST Sat Dec 9 2023

TNZ019-048-050-051-091900-
Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-
1231 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CROCKETT...SOUTHEASTERN
DYER...SOUTHEASTERN LAUDERDALE AND NORTHERN HAYWOOD COUNTIES THROUGH
100 PM CST...

At 1231 PM CST, Doppler radar was tracking a strong thunderstorm near
Ripley, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ripley, Alamo, Halls, Chestnut Bluff, Nutbush, Forked Deer, Henning,
Maury City, Friendship, Gates, Hawkinsville, Dryhill, Frog Jump,
Flippin, Maury Junction, Curve, Dog Hill, Brims Corner, Tibbs, and
Durhamville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.

&&

LAT...LON 3574 8910 3562 8958 3574 8965 3597 8925
TIME...MOT...LOC 1831Z 241DEG 40KT 3570 8955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 1:24 PM CSTTornado WarningMEGDeSoto, Tate, Tunica51 min
Dec 9, 2:04 PM CSTSpecial Weather StatementMEGCoahoma26 min
Dec 9, 2:08 PM CSTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica34 min
Dec 9, 2:16 PM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman44 min
Dec 9, 2:27 PM CSTTornado WarningMEGCoahoma, Quitman, Tunica19 min
Dec 9, 2:32 PM CSTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate43 min
Dec 9, 2:45 PM CSTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica45 min
Dec 9, 3:04 PM CSTSevere Thunderstorm WarningMEGBenton, Marshall, Tate41 min
Dec 9, 3:14 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Marshall, Tippah46 min
Dec 9, 3:23 PM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate52 min
Dec 9, 3:47 PM CSTSevere Thunderstorm WarningMEGLafayette, Panola43 min
Dec 9, 3:52 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah53 min
Dec 9, 3:53 PM CSTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman, Tallahatchie, Yalobusha52 min
Dec 9, 4:04 PM CSTTornado WarningMEGAlcorn, Tippah21 min
Dec 9, 4:08 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Lafayette, Lee, Marshall, Pontotoc, Tippah and 1 more52 min
Dec 9, 4:12 PM CSTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha48 min
Dec 9, 4:33 PM CSTSpecial Weather StatementMEGAlcorn42 min
Dec 9, 4:37 PM CSTSevere Thunderstorm WarningMEGLafayette, Panola, Pontotoc, Union, Yalobusha38 min
Dec 9, 4:51 PM CSTSpecial Weather StatementMEGPrentiss, Tippah, Union24 min
Dec 9, 4:56 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc, Yalobusha49 min
Dec 9, 5:07 PM CSTSevere Thunderstorm WarningMEGLee, Prentiss, Union53 min
Dec 9, 5:08 PM CSTSevere Thunderstorm WarningMEGLafayette, Lee, Pontotoc, Union52 min
Dec 9, 5:32 PM CSTSpecial Weather StatementMEGTishomingo28 min
Dec 9, 5:42 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lee, Pontotoc33 min
Dec 9, 5:54 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo51 min
Dec 9, 3:31 AM CSTSpecial Weather StatementMEGShelby14 min
Dec 9, 4:12 AM CSTSpecial Weather StatementMEGFayette33 min
Dec 9, 4:25 AM CSTSpecial Weather StatementMEGHaywood35 min
Dec 9, 10:28 AM CSTSpecial Weather StatementMEGLauderdale32 min
Dec 9, 10:51 AM CSTSpecial Weather StatementMEGDyer24 min
Dec 9, 11:12 AM CSTSpecial Weather StatementMEGDyer, Obion33 min
Dec 9, 11:24 AM CSTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley51 min
Dec 9, 11:30 AM CSTSevere Thunderstorm WarningMEGDyer, Gibson, Lauderdale, Obion45 min
Dec 9, 11:44 AM CSTTornado WarningMEGGibson, Henry, Obion, Weakley46 min
Dec 9, 12:08 PM CSTSevere Thunderstorm WarningMEGBenton, Gibson, Henry, Weakley52 min
Dec 9, 12:22 PM CSTTornado WarningMEGHenry, Weakley14 min
Dec 9, 12:31 PM CSTSpecial Weather StatementMEGCrockett29 min
Dec 9, 12:42 PM CSTTornado WarningMEGCrockett, Gibson, Haywood, Lauderdale20 min
Dec 9, 12:56 PM CSTSpecial Weather StatementMEGHenry34 min
Dec 9, 1:10 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Weakley50 min
Dec 9, 1:12 PM CSTSpecial Weather StatementMEGHaywood33 min
Dec 9, 1:19 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Madison41 min
Dec 9, 1:30 PM CSTTornado WarningMEGCarroll, Gibson20 min
Dec 9, 1:52 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Carroll, Henry38 min
Dec 9, 1:53 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Henry, Madison and 1 more35 min
Dec 9, 2:18 PM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson, Madison42 min
Dec 9, 2:22 PM CSTSevere Thunderstorm WarningMEGBenton20 min
Dec 9, 3:01 PM CSTSpecial Weather StatementMEGFayette, Hardeman29 min
Dec 9, 3:07 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Henderson39 min
Dec 9, 3:13 PM CSTSpecial Weather StatementMEGHenderson32 min
Dec 9, 3:30 PM CSTSpecial Weather StatementMEGChester, Hardeman30 min
Dec 9, 3:45 PM CSTSpecial Weather StatementMEGHenderson30 min
Dec 9, 4:02 PM CSTSpecial Weather StatementMEGChester28 min
Dec 9, 5:29 PM CSTSevere Thunderstorm WarningMEGHardin16 min
Dec 9, 7:28 AM CSTSpecial Weather StatementMEGPoinsett17 min
Dec 9, 7:35 AM CSTSpecial Weather StatementMEGCraighead25 min
Dec 9, 7:46 AM CSTSpecial Weather StatementMEGCraighead29 min
Dec 9, 8:03 AM CSTSpecial Weather StatementMEGGreene27 min
Dec 9, 8:04 AM CSTSpecial Weather StatementMEGCraighead26 min
Dec 9, 8:29 AM CSTSpecial Weather StatementMEGClay31 min
Dec 9, 9:10 AM CSTSpecial Weather StatementMEGPoinsett35 min
Dec 9, 9:33 AM CSTSpecial Weather StatementMEGCraighead27 min
Dec 9, 10:02 AM CSTSpecial Weather StatementMEGMississippi28 min
Dec 9, 12:59 PM CSTSpecial Weather StatementMEGLee31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.